Idaho, 2017Heavy Snow in Idaho, March 7 to 10, 2017
March 7 to 10, 2017 · NWS OTX · 14 events in 3 counties and zones
A persistent fetch of Pacific moisture streamed into the Idaho Panhandle beginning on March 7th and continuing through March 9th. Snow levels were initially at valley floors and areas from Coeur D'Alene south to the Idaho Palouse received widespread 4 to 7 inches of snow accumulation during the 8th and 9th of March.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A persistent fetch of Pacific moisture streamed into the Idaho Panhandle beginning on March 7th and continuing through March 9th. Snow levels were initially at valley floors and areas from Coeur D'Alene south to the Idaho Palouse received widespread 4 to 7 inches of snow accumulation during the 8th and 9th of March. Snow levels rose during the day on the 9th of March turning valley precipitation into rain or non-accumulating wet snow but heavy snow continued to affect the higher elevations of the Idaho panhandle with up to 6 feet of snow on some of the peaks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 7, 9:57 AM PST, 3 minutes earlier.
Area forecast discussion, Mar 7, 9:57 AM PST, 3 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
957 AM PST Tue Mar 7 2017
.SYNOPSIS... The weather will remain active for the week. More
snow is expected over the region Tuesday and Wednesday as a warm
front moves north. Snow will change to rain for most low land
locations south of Spokane to Coeur d'Alene. The weather will
remain unsettled and wet through the work week and weekend.
Temperatures will generally remain near or below average.
&&
.DISCUSSION...
Morning update: Forecast in on track with a few minor updates this
morning. A moist warm front will bring widespread precipitation
today across the area. Main changes were to keep the Stehekin,
Plain, and Leavenworth areas as snow through the evening where
cold temperatures this morning in the upper teens to mid 20s
combined with continuous snowfall and light winds will keep cold
air in place through this storm system. The other change was to
lower snow amounts a bit on the palouse where temperatures have
already warmed into lower 30s which will make accumulating snow
difficult this afternoon with the high early March sun angle. The
advisory may need to be cancelled but will wait a few more hours
to see how the snow and temperature trends evolve through the
morning. Lastly...the winter weather advisory above 2000 feet for
the Spokane area was extended through 10 pm where the latest HRRR
runs and the 12z GFS keeps accumulated going a bit longer. Also
made a few tweaks to the high temperatures for today. JW
&&
.AVIATION...
18Z TAFS: Expect lowering CIGS and visibilities into the afternoon
as a warm front brings widespread rain and snow. The best chance
for accumulating snow will be KGEG/KCOE but warm pavement
temperatures from the early March sun angle may limit accumulation
on runways...until after sunset. KPUW is expected to change to
rain while KLWS/KMWH will see primarily rain. Precipitation will
taper off from west to east tonight. Drying in the boundary layer
from increasing west-southwest boundary layer winds behind a cold
front should result in MVFR/VFR conditions becoming more common
by early Wednesday morning. JW
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 33 29 38 28 39 33 / 100 100 0 60 70 80
Coeur d'Alene 32 29 39 26 39 32 / 100 100 10 70 60 90
Pullman 39 34 42 33 43 38 / 100 100 50 90 90 90
Lewiston 43 38 49 37 49 41 / 90 100 40 80 90 90
Colville 32 26 40 24 39 30 / 100 100 20 30 40 70
Sandpoint 31 27 38 23 37 27 / 100 100 30 50 60 90
Kellogg 32 28 36 28 37 32 / 100 100 60 80 80 100
Moses Lake 41 28 44 27 41 32 / 100 80 0 20 70 80
Wenatchee 33 27 42 26 38 31 / 100 80 10 30 70 80
Omak 31 24 39 22 38 29 / 100 100 0 30 40 70
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 4 AM PST Wednesday for Coeur
d'Alene Area-Northern Panhandle.
Winter Storm Warning until 10 AM PST Wednesday for Central
Panhandle Mountains.
Winter Weather Advisory until 7 PM PST this evening for Idaho
Palouse.
WA...Winter Weather Advisory until 7 PM PST this evening for
Washington Palouse.
Winter Storm Warning until 4 AM PST Wednesday for locations
south of lake chelan for East Slopes Northern Cascades.
Winter Weather Advisory until 10 PM PST this evening above 2000
feet for Spokane Area.
Winter Storm Warning until 10 AM PST Wednesday for Northeast
Blue Mountains.
Winter Weather Advisory from 1 PM this afternoon to 10 PM PST
this evening for Northeast Mountains.
&&Hazardous weather outlook, Mar 7, 5:48 AM PST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
548 AM PST Tue Mar 7 2017
IDZ001>004-026-027-WAZ031>033-036-037-081400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-
548 AM PST Tue Mar 7 2017
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Northeast Washington and Southeast
Washington.
.DAY ONE...TODAY AND TONIGHT
Snow will spread north during the day and be heavy at times before
tapering off in the evening. Higher elevations will see snow or
slush covered roads.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Expect a continued active weather pattern with the next widespread
rain and snow event impacting the region Thursday and Thursday
night.
WAZ034-035-038-041-043-044-081400-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
548 AM PST Tue Mar 7 2017
This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
Snow and rain will spread north during the day and then taper off
from west to east during the evening. Also expect gusty southwest
winds behind making travel difficult for high profile vehicles.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Expect a continued active weather pattern with the next widespread
rain and snow event impacting the region Thursday and Thursday
night.
WAZ042-081400-
EAST SLOPES NORTHERN CASCADES-
548 AM PST Tue Mar 7 2017
This Hazardous Weather Outlook is for portions of North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
Snow...heavy at times...will impact the east slopes of the
Cascades today. Precipitation will shut off quickly this evening
as winds increase from the west.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Expect a continued active weather pattern with the next widespread
rain and snow event impacting the region Thursday and Thursday
night.
Heavy Snow, Central Panhandle Mountains
- When
- March 7, 10:00 AM PST to March 10, 6:00 PM PST
- Where
- Central Panhandle Mountains forecast zone
- Reported by
- Public
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
The Lookout Pass Ski Resort reported a four day total snow accumulation of 80 inches. Silver Mountain Ski Resort reported 29 inches over the same time frame.
Heavy Snow, Central Panhandle Mountains
- When
- March 7, 3:00 PM PST to March 9, 7:00 AM PST
- Where
- Central Panhandle Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
An observer at Kellogg reported 5 inches of new snow accumulation.
Heavy Snow, Central Panhandle Mountains
- When
- March 7, 3:00 PM PST to March 9, 3:00 PM PST
- Where
- Central Panhandle Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
An observer at Mullan reported a three day total of 12.8 inches of new snow accumulation.
Heavy Snow, Central Panhandle Mountains
- When
- March 7, 3:00 PM PST to March 9, 7:00 AM PST
- Where
- Central Panhandle Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
An observer at Plummer reported a two day total of 9 inches of new snow accumulation.
Heavy Snow, Central Panhandle Mountains
- When
- March 7, 3:00 PM PST to March 9, 7:00 AM PST
- Where
- Central Panhandle Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
An observer at Avery reported a two day total of 5.4 inches of new snow accumulation.
Heavy Snow, Central Panhandle Mountains
- When
- March 7, 3:00 PM PST to March 9, 7:00 AM PST
- Where
- Central Panhandle Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
An observer 3 miles south of St. Maries reported a two day total of 9.3 inches of new snow accumulation.
Heavy Snow, Coeur D'Alene Area
- When
- March 7, 4:00 PM PST to March 8, 7:00 AM PST
- Where
- Coeur D'Alene Area forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
An observer 6 miles north of Rathdrum reported 5.6 inches of new snow.
Heavy Snow, Coeur D'Alene Area
- When
- March 7, 4:00 PM PST to March 8, 7:00 AM PST
- Where
- Coeur D'Alene Area forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
An observer 2 miles northeast of Rathdrum reported 4 inches of new snow.
Heavy Snow, Coeur D'Alene Area
- When
- March 7, 4:00 PM PST to March 8, 7:00 AM PST
- Where
- Coeur D'Alene Area forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
An observer near Coeur D'Alene reported 4.2 inches of new snow.
Heavy Snow, Coeur D'Alene Area
- When
- March 7, 4:00 PM PST to March 8, 7:00 AM PST
- Where
- Coeur D'Alene Area forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
An observer 6 miles south of Coeur D'Alene reported 6.2 inches of new snow.
Heavy Snow, Idaho Palouse
- When
- March 8, 9:00 PM PST to March 9, 6:00 AM PST
- Where
- Idaho Palouse forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.017, -116.685 (the zone’s center; the record gives no point)
An observer near Moscow reported 7 inches of new snow accumulation.
Heavy Snow, Idaho Palouse
- When
- March 8, 9:00 PM PST to March 9, 6:00 AM PST
- Where
- Idaho Palouse forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.017, -116.685 (the zone’s center; the record gives no point)
An observer at Moscow reported 7.5 inches of new snow accumulation.
Heavy Snow, Idaho Palouse
- When
- March 8, 9:00 PM PST to March 9, 6:00 AM PST
- Where
- Idaho Palouse forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.017, -116.685 (the zone’s center; the record gives no point)
An observer at Potlatch reported 6 inches of new snow accumulation.
Heavy Snow, Idaho Palouse
- When
- March 8, 9:00 PM PST to March 9, 6:00 AM PST
- Where
- Idaho Palouse forecast zone
- Reported by
- Social Media
- Coordinates
- 47.017, -116.685 (the zone’s center; the record gives no point)
An member of the public near Onaway reported 6 inches of new snow accumulation.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Michigan, March 7 to 8, 2017$1.0 million · 62 kt wind · 9 events
- Damaging Winds in Kentucky, March 7, 2017$202,000 · 83 kt wind · 6 events
- Damaging Winds in Missouri, March 7, 2017$230,000 · 74 kt wind · 2 events
- High Wind and Strong Wind in Colorado, March 7, 20171 injured · $100,000 · 81 kt wind · 11 events
- Tornado and Damaging Winds in Arkansas, March 7, 2017$130,000 · EF0 · 5 events
- Hail and Damaging Winds in Mississippi, March 7, 2017$65,000 · 1.5 in hail · 10 events
- Damaging Winds in Illinois, March 7, 2017$94,000 · 74 kt wind · 2 events
- High Wind in South Dakota, March 7, 201764 kt wind · 26 events
- High Wind in Michigan, March 7, 2017$30,000 · 53 kt wind · 2 events
- High Wind and Strong Wind in Wisconsin, March 7 to 8, 20171 injured · $5,000 · 59 kt wind · 12 events
- High Wind in North Dakota, March 7, 201752 kt wind · 18 events
- Hail and Damaging Winds in Illinois, March 7, 2017$4,000 · 1 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683390, 683383, 683385, 683386, 683387, 683388, 683378, 683379, 683380, 683381, 683394, 683395, 683396, 683398.